Nicole Fuerst, MD1, Paul Tapino, MD1, Isaac Matthias, MD2, Stephen Gluckman, MD3
1Scheie Eye Institute, Department of Ophthalmology, University of Pennsylvania Perelman School of Medicine, Philadelphia, Pennsylvania
2Department of Internal Medicine, Penn Presbyterian Medical Center, Philadelphia, Pennsylvania
3Department of Internal Medicine, Division of Infectious Diseases, University of Pennsylvania Perelman School of Medicine, Philadelphia, Pennsylvania
A 58 year-old man who has sex with men, with HIV on HAART (recent CD4 count 948 and viral load undetectable) presented for outpatient evaluation of multiple complaints. He reported one month of malaise, fevers to 101, pruritic scalp rash with hair loss, headaches, blurred vision, dizziness with occasional vertigo, tinnitus, and hearing loss. MRI brain and c-spine were unrevealing. ENT evaluation with audiometry showed severe sensorineural hearing loss bilaterally. Ophthalmologic exam revealed decreased visual acuity with acute anterior uveitis bilaterally. The posterior segment exam was normal. An RPR was positive with a titer of 1:64, with a confirmatory treponemal antibody test also positive. The patient had ten previous RPR tests in the preceding ten years, all of which were negative. Presumptive diagnoses of neurosyphilis and syphilitic uveitis were made.
The patient reported a history of two separate severe rashes after receiving penicillin and Bactrim. The Bactrim reaction was documented as a severe drug rash with mucocutaneous involvement, but no record existed of the penicillin reaction, and the patient could not remember specific details. He was admitted for urgent penicillin desensitization followed by treatment.
Lumbar puncture was performed, with CSF analysis showing 21 WBC with 68% neutrophils and 11% lymphocytes, protein 107, and CSF VDRL negative.
The pruritic scalp rash with associated alopecia present on admission (figure 1).
Desensitization was performed with infusion of escalating doses of penicillin G K over the course of four hours. The patient was continued on full dose therapy of four million units every four hours. During infusion of the second full dose, the patient developed erythematous macules coalescing into patches on his torso, back, arms and legs (figure 2).
Heart rate increased from 68 to 100 and temperature increased from 97.2 F to 100.0 F
The patient was treated with diphenhydramine 50mg q6h for three days and prednisone 60mg per day tapered 10mg per day. Full dose intravenous penicillin G K was continued. Within 12 hours the diffuse erythematous rash completely resolved.
The patient was discharged to home and completed two weeks of intravenous penicillin G K via PICC line. In outpatient followup over the next month he had no recurrence of generalized rash, and his scalp rash resolved. His dizziness and vertigo resolved. Hearing and vision improved subjectively, with improvement of anterior uveitis on examination and formal visual acuity testing, and improvement in audiometry.
Diagnosis: Secondary syphilis with skin, neurologic, ear and eye involvement. Jarisch-Herxheimer reaction with rash.
Secondary syphilis is a systemic illness that occurs after the hematogenous dissemination of the spirochete Treponema pallidum, weeks to months after the spontaneous resolution of the primary syphilitic chancre. Constitutional symptoms such as fever, malaise and adenopathy are common.
Ocular syphilis occurs most commonly as panuveitis, but can affect almost any eye structure.1 The hallmark of uveitis is ocular inflammation, which was limited to the anterior segment in our patient. Ocular syphilis is present in 8 percent of cases of secondary syphilis2 and 12% of neurosyphilis.3 Diagnosis is made based on positive syphilis serologies, visual symptoms, and compatible ophthalmologic examination.
Otosyphilis affects the inner ear and cranial nerve eight. Symptoms can include sensorineural hearing loss, tinnitus, imbalance, and vertigo, all of which were seen in our patient. Diagnosis is clinical, based on positive syphilis serologies and history.4 Audiometry and physical examination do not have specific findings.5
Neurosyphilis occurs when spirochetes infiltrate the CNS. Ocular syphilis and otosyphilis are considered types of neurosyphilis. Differentiating neurosyphilis from secondary syphilis without CNS involvement is critical, as neurosyphilis requires two weeks of intravenous penicillin therapy to achieve sufficient CNS penetration and prevent progression to tertiary neurosyphilis, rather than a single intramuscular penicillin injection. Diagnosis of neurosyphilis is confirmed by CSF analysis, and the CDC recommends all patients with secondary syphilis and neurologic symptoms, including eye and ear complaints, undergo lumbar puncture.6 CSF analysis in neurosyphilis reveals lymphocytic pleocytosis and elevated protein. HIV can cause similar CSF changes, and CSF VDRL and treponemal antibodies can help differentiate the underlying cause of CSF abnormalities. CSF VDRL is specific but not sensitive for neurosyphilis, and was negative in our patient.7 CSF analysis is not part of the diagnostic criteria for ocular or otosyphilis, with one study showing normal CSF analysis in 24% of patients with ocular syphilis.8 Regardless of the presence or absence of CSF abnormalities, ocular and otosyphilis are treated with the same regimen as is used for neurosyphilis. Topical, periocular, and/or systemic steroids may be useful adjuncts to penicillin therapy for ocular and otosyphilis.
In addition to the diagnosis of neurosyphilis, CSF analysis is important in monitoring response to treatment. Lumbar puncture is repeated at three to six month intervals to demonstrate normalization of CSF cell counts and VDRL and thereby clearance of CNS infection. If cell counts and CSF VDRL do not improve, treatment is re-initiated.
The Jarisch-Herxheimer reaction is a systemic cytokine mediated reaction to antigens released by dying spirochetes after antibiotic treatment. It is an expected finding in patients treated for primary and secondary syphilis, occurring in over half of patients.9,10,11 Signs and symptoms include fever and chills, tachycardia, myalgias, malaise, headache, and worsening of syphilis rash, beginning two hours after antibiotic therapy and resolving within 24 hours.12 Worsening of the underlying syphilis rash is common, occurring in 46% of patients.11 Though there was some initial concern about an untoward drug reaction, particularly considering the patient’s history of penicillin allergy, the very rapid onset of fever and rash after initiating the penicillin and the equally rapid complete resolution makes this explanation very unlikely.
Multiple authors have discussed the importance of distinguishing Jarisch-Herxheimer reaction from penicillin drug allergy.11,13,14,15 This is particularly important in neurosyphilis, which requires two weeks of intravenous penicillin therapy to eradicate CNS reservoir treponemes. Penicillin is uniformly recommended as the drug of choice for treating neurosyphilis. Improper discontinuation of beta-lactam therapy due to Jarisch-Herxheimer reaction puts the patient at risk of progression to tertiary neurosyphilis. Our patient’s presentation with rash and systemic symptoms following penicillin initiation was correctly identified as Jarisch-Herxheimer reaction, and penicillin was continued for the full two week regimen with rapid resolution of the reaction and subsequent clinical improvement of the patient’s neurosyphilis.
Written informed consent was obtained from the patient for publication of this case report and any accompanying images. A copy of the written consent is available for review by the editor of this site.